Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 162, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 18, 2017, 6:35 PM CDT for Buffalo County, Trempealeau County, Wisconsin; Winona County, Minnesota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2017, 6:35 PM CDT (23:35 UTC)
- Expired
- Jul 18, 2017, 7:15 PM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Winona County, MN, Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:55 PM CDT | TSTM WND DMG | 2 Nw Fountain City, WI | TREE BLOWN DOWN ON ROADWAY NEAR FOUNTAIN CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
304 WUUS53 KARX 182335 SVRARX MNC169-WIC011-121-190015- /O.NEW.KARX.SV.W.0162.170718T2335Z-170719T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 635 PM CDT TUE JUL 18 2017 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Northern Winona County in southeastern Minnesota... Southeastern Buffalo County in west central Wisconsin... Southwestern Trempealeau County in west central Wisconsin... * Until 715 PM CDT * At 635 PM CDT, a severe thunderstorm was located near Lewiston, or 9 miles west of Winona, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Stockton and Rollingstone around 640 PM CDT. Winona, Goodview and Fountain City around 650 PM CDT. Arcadia and Trempealeau around 715 PM CDT. Other locations impacted by this severe thunderstorm include Dodge, Utica, Minnesota City, Merrick State Park and Lock And Dam 5 A. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4397 9200 4406 9202 4425 9151 4399 9142 TIME...MOT...LOC 2335Z 254DEG 28KT 4404 9186 HAIL...1.00IN WIND...<50MPH $$ Hollan
4 follow-up statements
406 WWUS53 KARX 182351 SVSARX Severe Weather Statement National Weather Service La Crosse WI 651 PM CDT TUE JUL 18 2017 MNC169-WIC011-121-190015- /O.CON.KARX.SV.W.0162.000000T0000Z-170719T0015Z/ Winona MN-Buffalo WI-Trempealeau WI- 651 PM CDT TUE JUL 18 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CENTRAL WINONA...SOUTHEASTERN BUFFALO AND SOUTHWESTERN TREMPEALEAU COUNTIES... At 651 PM CDT, a severe thunderstorm was located over Goodview, or over Winona, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Trempealeau around 710 PM CDT. Arcadia around 715 PM CDT. Other locations impacted by this severe thunderstorm include Dodge, Minnesota City, Lock And Dam 5 A, Perrot State Park and Marshland. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4399 9180 4409 9181 4425 9151 4399 9142 TIME...MOT...LOC 2351Z 254DEG 28KT 4408 9169 HAIL...1.00IN WIND...<50MPH $$ Hollan
009
WWUS53 KARX 190003
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
703 PM CDT TUE JUL 18 2017
MNC169-190013-
/O.CAN.KARX.SV.W.0162.000000T0000Z-170719T0015Z/
Winona MN-
703 PM CDT TUE JUL 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WINONA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4415 9170 4425 9151 4405 9144 4403 9160
4405 9161 4406 9164 4407 9166 4409 9167
4410 9168 4410 9171
TIME...MOT...LOC 0003Z 251DEG 28KT 4411 9157
$$
WIC011-121-190015-
/O.CON.KARX.SV.W.0162.000000T0000Z-170719T0015Z/
Buffalo WI-Trempealeau WI-
703 PM CDT TUE JUL 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN BUFFALO AND SOUTHWESTERN TREMPEALEAU COUNTIES...
At 703 PM CDT, a severe thunderstorm was located near Winona, moving
northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Arcadia around 715 PM CDT.
Other locations impacted by this severe thunderstorm include Dodge,
Lock And Dam 5 A, Marshland and Bluff Siding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4415 9170 4425 9151 4405 9144 4403 9160
4405 9161 4406 9164 4407 9166 4409 9167
4410 9168 4410 9171
TIME...MOT...LOC 0003Z 251DEG 28KT 4411 9157
HAIL...1.00IN
WIND...<50MPH
$$
Hollan931
WWUS53 KARX 190008
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
708 PM CDT TUE JUL 18 2017
WIC011-121-190015-
/O.CON.KARX.SV.W.0162.000000T0000Z-170719T0015Z/
Buffalo WI-Trempealeau WI-
708 PM CDT TUE JUL 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN BUFFALO AND SOUTHWESTERN TREMPEALEAU COUNTIES...
At 707 PM CDT, a severe thunderstorm was located 8 miles northeast of
Winona, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement. At 655 PM a tree was reported down near
Fountain City
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Buffalo and southwestern Trempealeau Counties,
including the following locations: Dodge, Lock And Dam 5 A,
Marshland and Bluff Siding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4415 9170 4425 9151 4405 9144 4403 9160
4405 9161 4406 9164 4407 9166 4409 9167
4410 9168 4410 9171
TIME...MOT...LOC 0007Z 254DEG 28KT 4412 9152
HAIL...1.00IN
WIND...60MPH
$$
Hollan142
WWUS53 KARX 190016
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
716 PM CDT TUE JUL 18 2017
WIC011-121-190023-
/O.EXP.KARX.SV.W.0162.000000T0000Z-170719T0015Z/
Buffalo WI-Trempealeau WI-
716 PM CDT TUE JUL 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUFFALO AND
SOUTHWESTERN TREMPEALEAU COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, hail and
gusty winds are still possible with this thunderstorm.
This thunderstorm may intensify again. If you are in the path of
this storm, be prepared to seek shelter.
LAT...LON 4415 9170 4425 9151 4405 9144 4403 9160
4405 9161 4406 9164 4407 9166 4409 9167
4410 9168 4410 9171
TIME...MOT...LOC 0013Z 250DEG 27KT 4414 9152
$$
HollanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:18 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 18, 2:18 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 218 PM CDT Tue Jul 18 2017 .SHORT TERM...(This Evening through Wednesday Night) Issued at 218 PM CDT Tue Jul 18 2017 High Impact Weather Potential: Several bouts of thunderstorms remain possible from this evening through mainly Wednesday night. Can't rule out an isolated severe storm into this evening, though the greater risk for severe could come toward Wednesday night with increasing signals for a potential wind-producing MCS crossing the region. Today's attempt at a convective forecast is brought to you by the words "uncertainty" and "good luck". As discussed at length for the past few days, forecast confidence regarding any one convective solution the next few days (into Saturday really) is quite low, owing to lots of questions regarding the placement of best instability as well as a wavering frontal boundary which will serve as a focus for convective activity. Some good news at least - today's forecast so far is behaving somewhat as expected, with an earlier convectively-enhanced vort lifting from south-central Minnesota into northwest Minnesota, as a trailing "cold" front continues to advance southward toward the area, itself driven by a ridge-running shortwave over northern Minnesota. After earlier activity just skirted our western areas, starting to see some convective elements develop on the southern flank of that shortwave, with additional scattered convection expected to expand along the front as it lays out across the area. Mixed layer CAPE isn't anything great - generally about 1300 J/kg give or take - and both low level and deep layer shear aren't terribly impressive either (maybe 20 knots). As such, continue to believe we're mostly looking at a pulse-type environment, with a lower end risk for a rogue severe storm producing mainly wind and perhaps some smaller hail (pretty warm aloft for anything too large). Things still look to quiet down tonight into Wednesday as the frontal boundary likely gets pushed down into at least northern if not central or southern Iowa (the more widespread the storms today, the farther south it should be). Can't rule out something bubbling up overnight as our airmass remains rather moist, though overall forcing is quite weak. Maybe we could sneak something into northern Iowa on the edge of the strongest capping building north from the central Plains, though again confidence isn't too great. Of greater confidence is Wednesday being a mainly dry day with bubble high development across the region and likely an influx of lower dew points for many areas. Focus then shifts back into north/south Dakota late in the day with persistent hints of another shortwave working through that area, and encountering a quite unstable airmass. Given the pattern with a large heat dome just to our south (well capped off of course) and expanding instability northward with time coupled with an uptick in modest mid level flow, really wondering if we may see a much more organized MCS roll east out of North Dakota during the afternoon. Should that occur, Corfidi vector propagation would suggest a gradual southward turn into our direction in between the capped environment to the south and nil instability to the north. This bears watching if storms can get organized for a potential damaging wind risk. .LONG TERM...(Thursday through Tuesday) Issued at 218 PM CDT Tue Jul 18 2017 Unfortunately, forecast confidence only continues to decline into late week and Saturday (maybe Sunday too?) with lots of questions regarding the position of our focusing frontal boundary. Still like the idea of a mainly dry day on Thursday as we again see bubble high development over the region. Thereafter, there remains a pretty good signal for another round of convection across the area sometime on Friday, though timing/placement concerns remain, with another bout possible toward Saturday with guidance hints of a stronger wave sliding by just to the north. While overall confidence on the specifics is low, the risk for repeated rounds of heavier rain is certainly there, though we'll have to see how our first two rounds of storms unfold through Wednesday night. One bit of good news perhaps is that much of Sunday and into early next week continue to look on the much quieter and potentially cooler side as low level Canadian ridging expands across the region. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1157 AM CDT Tue Jul 18 2017 A cold front will drop southward through the area this afternoon into tonight. Scattered showers and storms are expected along/ahead of the front as it moves through. Looks like shra/ts should be in the vicinity of the KRST/KLSE sites by 21Z with tempo TS likely through 02-03z. Looking like we should maintain mainly VFR conditions with tempo reduction into MVFR in TS activity. Drier/northerly flow behind the cold front should inhibit fog formation but will maintain a close watch on this at KLSE in the Mississippi River valley where wind flow will be lighter. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lawrence LONG TERM...Lawrence AVIATION...DAS
Hazardous weather outlook, Jul 18, 4:50 AM CDT, 13 hours 45 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 450 AM CDT Tue Jul 18 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 450 AM CDT Tue Jul 18 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Heat indices this afternoon are expected to reach 95 to 100 across central and southwest Wisconsin, northeast Iowa, and parts of southeast Minnesota. Thunderstorms are likely from mid afternoon through this evening. Some storms may produce locally heavy rainfall, with isolated damaging wind gusts and large hail also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday night with locally heavy rainfall and damaging winds possible. Periodic thunderstorm chances will continue Thursday through Saturday night. While it is too early to discern any potential severe threats during this time, locally heavy rainfall is possible. Localized flooding is possible in any areas impacted by repeated thunderstorms with heavy rainfall through late this week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. JAM
In the hours before
Special weather statement, Jul 18, 1:54 PM CDT, 4 hours 41 minutes before
Special Weather Statement National Weather Service La Crosse WI 154 PM CDT Tue Jul 18 2017 IAZ008-009-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044- 182200- Mitchell-Howard-Floyd-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore- Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe- Juneau-Adams- Including the cities of Osage, Cresco, Charles City, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, and Friendship 154 PM CDT Tue Jul 18 2017 ...Storms Quickly Developing... Thunderstorms were quickly developing across the area, and scattered storms can be expected to persist through the rest of the afternoon hours. The strongest storms will produce heavy rainfall, and be capable of 1/2 hail.
Special weather statement, Jul 18, 3:58 PM CDT, 2 hours 37 minutes before
Special Weather Statement National Weather Service La Crosse WI 358 PM CDT Tue Jul 18 2017 IAZ008>011-018-019-MNZ088-094>096-WIZ033-034-041>044-053-182300- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Winona-Mower- Fillmore-Houston-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Winona, Austin, Preston, Caledonia, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, and Viroqua 358 PM CDT Tue Jul 18 2017 ...Scattered Storms Into Early Evening... At late afternoon, thunderstorms continue to develop along a cold front that ran roughly along the Interstate 90 corridor. The storms were moving east, while the front was slowly sinking south. Storms will continue to spark around the boundary into the early evening. The strongest storms will produce heavy rainfall, and be capable of 1/2 hail with wind gusts to 30 mph.
Special weather statement, Jul 18, 4:04 PM CDT, 2 hours 31 minutes before
Special Weather Statement National Weather Service La Crosse WI 404 PM CDT Tue Jul 18 2017 IAZ008-009-018-019-182330- Mitchell-Howard-Floyd-Chickasaw- Including the cities of Osage, Cresco, Charles City, and New Hampton 404 PM CDT Tue Jul 18 2017 ...Conditions Favorable for Funnel Clouds... A line of thunderstorms will move into Mitchell and Floyd Counties through 5 pm, and into Howard and Chickasaw Counties through 6 pm. Several reports of funnel clouds have been received over Worth and Cerro Gordo Counties from these storms, and additional funnels are possible into early evening. These funnels typically do not reach the ground. However remain alert as storms arrive and move to a place of safety should a funnel approach the ground. Lawrence
Special weather statement, Jul 18, 5:15 PM CDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service La Crosse WI 515 PM CDT Tue Jul 18 2017 MNZ094-095-182330- Mower-Fillmore- Including the cities of Austin and Preston 515 PM CDT Tue Jul 18 2017 ...Funnel clouds possible through 7 PM... Atmospheric conditions are favorable for the formation of short lived funnels through 7 PM. These funnel clouds normally do not touch the ground. As a result, they rarely do any damage and last only a few minutes. Remain on the alert and be prepared to move to a place of safety if a funnel should approach the ground. Wetenkamp
Special weather statement, Jul 18, 6:16 PM CDT, 19 minutes before
Special Weather Statement National Weather Service La Crosse WI 616 PM CDT TUE JUL 18 2017 WIZ044-182330- Adams- 616 PM CDT TUE JUL 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS COUNTY... At 615 PM CDT, a strong thunderstorm was located 9 miles north of Wisconsin Dells, moving east at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. This storm will remain over mainly rural areas of southeastern Adams County, including the following locations: Brooks, K And L Campground, Coons Deep Lake Campground, Highway 82 And County B and Big Spring. LAT...LON 4374 8977 4384 8969 4383 8960 4365 8960 TIME...MOT...LOC 2315Z 289DEG 18KT 4375 8971 Hollan
Special weather statement, Jul 18, 6:32 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
632 PM CDT TUE JUL 18 2017
MNZ088-190000-
Winona-
632 PM CDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WINONA COUNTY...
At 632 PM CDT, a strong thunderstorm was located near Lewiston, or 10
miles west of Winona, moving east at 55 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will be near...
Winona, Goodview and Fountain City around 640 PM CDT.
Trempealeau around 655 PM CDT.
Other locations impacted by this storm include Utica, Minnesota City,
Whitman, County Roads 28 And 31 and Pickwick.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4416 9180 4413 9175 4413 9173 4412 9171
4410 9171 4410 9168 4407 9166 4405 9161
4403 9159 4402 9151 4401 9149 4401 9146
4400 9143 4393 9194 4411 9200
TIME...MOT...LOC 2332Z 255DEG 49KT 4404 9186
WetenkampThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:16 PM CDT | Special Weather Statement | ARX | Marquette | 14 min |
| Jul 18, 6:32 PM CDT | Special Weather Statement | ARX | Winona | 28 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.